Hail, Marathon
- When
- March 30, 9:09 PM CST to 9:10 PM CST
- Where
- Marathon County, 6.42 mi W of Shantytown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.690, -89.550
Penny size hail fell near Knowlton.
Elevated thunderstorms developed north of a warm front Thursday night (3/30) across central Wisconsin and east-central Wisconsin. These storms tracked eastward across the region through the early morning hours on Friday (3/31).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Elevated thunderstorms developed north of a warm front Thursday night (3/30) across central Wisconsin and east-central Wisconsin. These storms tracked eastward across the region through the early morning hours on Friday (3/31). The strongest storms produced large hail up to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 30, 4:57 PM CST, 4 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 557 PM CDT Mon Mar 30 2026 Updated aviation portion for 00Z TAF issuance .KEY MESSAGES... - Mild temperatures this afternoon, with several locations across central Wisconsin reading in the upper 60s to low 70s. - Potential for isolated strong storms tonight into Tuesday morning. Main threat with any stronger storms would be hail up to 1 inch. Storms may then re-develop Tuesday afternoon, though confidence in storm coverage and intensity is low. - Winter weather impacts are likely Wednesday and Thursday, with both ice and snow accumulations possible. - Hydro concerns arise later this week following the passage of two moisture rich systems. && .DISCUSSION... Issued at 1030 AM CDT Mon Mar 30 2026 Rain/storm chances... Main focus for the near-term continues to revolve around strong or severe storm potential tonight. Expect scattered showers and embedded storms to develop within WAA regime ahead of the front later this afternoon as parent low passes to our south. Overall, not many changes from going forecasts, as dry air entrainment from high pressure over the northern Plains will continue to be a hindrance to storm initiation. Additionally, find it hard to believe that we will get any surface-based convection given placement north of the boundary, elevated CAPE beginning ~700 to 600 mb, and robust surface capping due to northeast flow off of Lake Michigan. If anything does manage to fire, greatest threat looks to be hail given elongated hodographs and steep mid- level lapse rates. Brief window for light icing (mainly on elevated surfaces) still appears possible across the far north late tonight into early Tuesday morning as colder air wraps in around the back edge of the departing low, though impacts should be minimal. As the surface low continues to track into lower Michigan on Tuesday, a conditional chance exists for storms to re-develop during the early to mid-afternoon window, mainly over east-central Wisconsin. Par for the course, storm initiation may be hampered by lingering cloud debris from early morning convection and whether or not we can get sufficient surface heating to warm to convective temperatures. Overall appearance is that of a classic early spring marginal risk, with low confidence in both storm coverage and intensity. Wintry system late week... Following a brief lull in precipitation on Wednesday, fake spring comes to an end as another Colorado low treks north into the Great Lakes. Still lots of questions with this system, though a slew of different p-types seems inevitable. Ensembles seem to be honing in on the track of the low, which would bring the main deformation precip shield into Wisconsin by late Wednesday afternoon. Still remains to be seen whether or not we end up on the warm or cold side of this system, though concerns arise as the most recent suite of long-range guidance shows a prominent warm nose making it into central and east-central Wisconsin. As such, icing probabilities have trended up significantly from yesterday's forecast package, with probabilities for receiving 0.25 inches of ice now standing at around 30 to 50% across portions of central Wisconsin to the Fox Valley. This is well-represented in the WSSI-P by a 50 to 70% chance for moderate winter storm impacts, weighed heavily on ice accumulation. Snowfall trends have also increased and shifted further north, with 20 to 40% chances for receiving 6 inches of snow generally north of Hwy 29. In addition, ample moisture transport from a wide open Gulf would place east-central Wisconsin near the 99th percentile for QPF relative to climo, with ECMWF EFI and shift of tails forecast suggesting higher confidence in boom potential. Overall, any wobble in surface temperatures and the strength of the warm layer aloft will play large roles in what the dominant p-type will be, which bears monitoring in the coming days. Late week/hydro concerns... Active pattern remains full steam ahead as 500 mb wave train continues to amplify toward the end of the week. Another system, albeit slightly warmer, arrives this weekend and is progged to dump another round of QPF over northeast Wisconsin. Dominant p-type at this time looks to be rain, though any changes in the track of the low would change this. The cumulative effect of two moisture rich systems over the course of the week will be the development of hydro concerns, with a signal for river and stream rises already showing up. Minor flooding would likewise be possible in low-lying and poor drainage areas. && .AVIATION...for 00Z TAF Issuance Issued at 556 PM CDT Mon Mar 30 2026 Main aviation concerns revolve around thunderstorm potential and IFR ceilings as a low system will track south of the region tonight and Tuesday. VFR conditions will prevail through much of the evening with mid and high level clouds thickening over the terminals. Elevated instability and steep mid- level lapse rates will support isolated to scattered showers and storms, but there is low predictability with the timing and coverage. Delayed the prob30 group at KGRB and KATW a couple of hours (05-08Z). Guidance develops MVFR visibilities over eastern WI due to the cool, moist onshore flow off Lake Michigan late this evening and overnight. Confidence is low in this detail for the time being. Ceilings are expected to drop to MVFR at the terminals around 09z-12z. Confidence has increased for scattered showers and storms to develop Tuesday morning, with widespread MVFR to IFR ceilings and MVFR visibilities becoming prevalent. Confidence is medium regarding the exact timing of IFR onset. After the surface low exits Wisconsin, a gradual improvement to ceilings is expected on Tuesday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Goodin AVIATION.......MPC
Hazardous Weather Outlook National Weather Service Green Bay WI 1245 PM CDT Mon Mar 30 2026 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311745- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1245 PM CDT Mon Mar 30 2026 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to develop late this evening and overnight. A stronger storm or two is possible, with hail and brief heavy rain being the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorm re-development will be possible over east-central Wisconsin early to mid-afternoon on Tuesday, though coverage and intensity remains uncertain. If any stronger storms were to develop, the main threat would be hail. Confidence is increasing for winter weather impacts Wednesday and Thursday, with both snow and ice accumulations possible. A combination of snow load, icing, and gusty northeast winds may result in power outages and broken tree limbs. The Thursday morning commute will also be impacted. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ521-522-541>543-311745- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1245 PM CDT Mon Mar 30 2026 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Isolated strong storms with hail and brief heavy rain will be possible late this evening and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Isolated strong storms with hail and brief heavy rain will be possible Tuesday afternoon. Goodin
Preliminary Local Storm Report
National Weather Service Green Bay WI
922 PM CDT Mon Mar 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM Hail 2 W Marshfield 44.65N 90.19W
03/30/2026 M0.50 Inch Wood WI Public
Report from mPING: Half-inch (0.50 in.).
&&The Green Bay radar (KGRB), 116 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
11 hail. Local standard time, as filed.
Penny size hail fell near Knowlton.
Golf ball size hail fell near Evergreen.
Penny size hail fell near Mosinee.
Golf ball size hail fell in Stockbridge.
Quarter size hail fell in Thornton. The time of this report is an estimate based on radar data.
Quarter size hail fell in Brillion.
Quarter size hail fell near Howard. The time of this report is an estimate based on radar data.
Ping pong size hail fell near Ashwaubenon.
Half dollar size hail fell near Ashwaubenon.
Golf ball hail fell near Ashwaubenon. The time of this report is an estimate based on radar data.
Quarter size hail fell in Allouez. The time of this report is an estimate based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2026Every state in 2026This day in weather historyWarnings in Wisconsin, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317921, 1317922, 1317923, 1317924, 1323222, 1317925, 1317928, 1317926, 1317927, 1317930, 1317929.